• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Depression and venlafaxine

E

eternaljourney

Guest
I suffer with major depression, anxiety and OCD and I sometimes self harm, they all come hand in hand with me and so I consider myself to be a depressive and feel the depression is the leading factor to my condition.

After a range of antidepressants over the years I am now on venlafaxine, 75mg for the first four weeks and now 150mg for the last two weeks.
Although I am facing (and have been for some time) big life changes at the moment, I just don't feel any better on these tablets.
They're slow release capsules and I know antidepressants take time but I've been told they are very fast working and I'm worrying about it. I still feel so low and weepy.

I use bach rescue remedy too for the anxiety, I've had diazepam but alot of doctors don't like long term use.

Has anyone had good experiences with venlafaxine? If so how has it effected both/either depression and anxiety for you?

Eternaljourney:cry:
 
silly madam

silly madam

Well-known member
Joined
Oct 22, 2008
Messages
645
Location
Wiltshire
Hi Etermaljourney,

All i can add is my experience with venlafaxine.

I suffer from BPD and started on a low dose like you but this was having no effect. Ultimately I gradually increased the dose to 300mg a day. This, however, was enough to send me on a hpyer manic epsiode that lasted almost a year (looking back now). My behaviour was completely out of order and almost lost me my family and friends and god knows what else.
Another side effect I had was that all my emotions were numbed whilst I was on venlafaxine.

Obviously I am no longer on venlafaxine and have changed from one anti D to another. Still waiting for one to work as we speek.

Just be careful with venlafaxine. I do hope that it works for you. If not then there are plenty of other meds you can work thru.

I dont mean to put a dampner on things but my side effects are quite common apparently and I feel I should pass them on to those that may not be aware of them.

All the best
:hug:
 
E

eternaljourney

Guest
Thanks and I'm sorry you had such a bad experience with them yourself. Hope your new tabs work for you soon:hug:
 
silly madam

silly madam

Well-known member
Joined
Oct 22, 2008
Messages
645
Location
Wiltshire
Thank you eternaljouney.

I just dont want you to experience what I did.

Fingers crossed eh?!

Big hug :hug:
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
I am on a dose of 225mg and they do have some effect but I suppose like all anti depressant they are only part of the picture.
 
blackdog

blackdog

Well-known member
Founding Member
Joined
May 11, 2008
Messages
1,064
Location
Kent
I'm on Venlafaxine 300mg a day and I agree with KP, I don't feel that they have a major effect anymore, but I think they help to give me a baseline to work from.
 
E

eternaljourney

Guest
Thanks guys:grouphug:.

None of this sounds promising though, is it really worth me taking them do you think?
I'm working on everything else with counselling etc...:shrug:
 
blackdog

blackdog

Well-known member
Founding Member
Joined
May 11, 2008
Messages
1,064
Location
Kent
For me I think, as I said, it has been worth taking them in that I feel that the Venlafaxine has given me a little stability which has allowed to do other things such as group therapy. Over the years the dose has been varied in consultation with my GP and has gone up and down as my depression has changed. But different things work for different folks, perhaps it's an issue you should discuss further with your counsellor, GP etc.
 
rollinat

rollinat

Well-known member
Founding Member
Joined
Apr 24, 2008
Messages
1,816
Looks like I will be joining you all on venlafaxine - saw psychiatrist today who recommended me starting on it in addition to the trazodone I am taking at the moment - will start taking it later this week as I wanted a few days to think about it. I'm not really low at the moment - just feels like things are nibbling round the edges - so it seems quite strange to change meds under those circumstances, but maybe better to do it now when I can make a more informed choice rather than wait for a crisis. Not that I think I'll do anything other than what has been recommended.
 
blackdog

blackdog

Well-known member
Founding Member
Joined
May 11, 2008
Messages
1,064
Location
Kent
I'm in a similar position Rollinat, I saw my psychiatrist last week and he gave me a prescription for "Buspar" to take alongside the Venlafaxine. I've still got the prescription in my pocket as I'm not sure I need it, I mean, how many drugs can we take before we stop being "us" ? I know I need something to help give me a baseline so that I can function, but the Venlafaxine seems to be doing this. I have kept the prescription though. :)
 
E

eternaljourney

Guest
I'll stick with these for a bit then.
I've felt sleepier on the higher dose but don't know if that's just the depression.
Do any of you feel drowsier as the dose goes up and does it last?
To be honest I don't mind some drowsiness as I've had such bad anxiety at times :sleepy2:
 
KP1

KP1

Well-known member
Founding Member
Joined
Apr 4, 2008
Messages
1,500
I think 150mg is suppossed to be a normal dose and 225mg and upwards higher doses . You need to have blood pressure checks every so often with the higher doses. I think it is a good anti depressant although not a cure but it can be difficult to discontinue as well. Personally I will be on it for a long while yet but am trying to sort out something to augment it with which is proving difficult.
I don't think it dulls your emotions like I have read on reviews else where but it does help you to cope and face difficulties in your life.
I'm still looking for that magic wand mindyou or the day they precribe giant chocolate bars as a cure.
KP:innocent:
 
honeyquince

honeyquince

Well-known member
Founding Member
Joined
May 27, 2008
Messages
1,720
Location
Yorkshire
Hi there,

Interesting to hear of other people's experiences! I'm on 375mg per day which is the maximum dose. This didn't have any effect on my depression (though it has brought on the sweats!). However like others here, in combination with other drugs I feel that it has for most of the time made my life bareable and I wouldn't want to give it up as part of my current cocktail of drugs (the others are... Lithium, Mirtazapine & Flupentixol). I take my bigger half of the dose in the morning and don't feel that it makes me sleepy, though I am still very sleepy I think from the other drugs I take in the evening.

Silly Madam - interesting that you were prescribed it with BPD. I've had a look at wickipedia (the font of all knowkledge that is both true and worthy! LOL) and it suggests there that Ven shouldn't be prescribed for BPD as it can cause mania and rapid cycling. Here is the link... http://en.wikipedia.org/wiki/Venlafaxine

Interestingly one side effect that I do get is the Brain Zaps that wicki talks about - but that may be when I've fogotten to take a dose.

So I guess my message is positive but you have to give it time, find the dose and combination of drugs that's right for you.

Take care.
Honey, xx
 
E

eternaljourney

Guest
Thanks, that's all really helpful:hug:.

Giant chocolate bars are definitely something I'd want on prescription too:clap:
 
honeyquince

honeyquince

Well-known member
Founding Member
Joined
May 27, 2008
Messages
1,720
Location
Yorkshire
Ah well, if only life were better than my spelling!:D
 
Top